The absolute-value estimate for symmetric multilinear forms. (English) Zbl 0699.15012

A shorter proof is given for an algebraic function \(T(v_ 1,v_ 2,...,v_ n)\) which is symmetric on the vectors \(v_ 1,v_ 2,...,v_ n\) in some r dimensional space satisfying the inequality \(| T(v_ 1,v_ 2,...,v_ n)| \leq \| v_ 1\|...\| v_ n\| M\) where \(M=\max_{\| v\| =1}| T(v,v,...,v)|\). It is shown that for nonzero \(v_ i\) equality can occur only in very special cases when the \(v_ i's\) are not all parallel. Some detailed precise conditions are derived for the equality to hold.
Reviewer: J.K.Sengupta


15A69 Multilinear algebra, tensor calculus
Full Text: DOI


[1] Achieser, N. I., Theory of Approximation (1956), Ungar: Ungar New York, (transl. by C.J. Hyman) · Zbl 0072.28403
[2] Boas, R. P., Entire Functions, (Pure Appl. Math., 5 (1954), Academic: Academic New York) · Zbl 0122.07302
[3] Bousfield, R. A., A theorem for symmetric \(n\)-linear forms, Linear Algebra Appl., 105, 183-193 (1988) · Zbl 0647.15018
[4] van der Corput, J. G.; Schaake, G., Ungleichungen für Polynome und trigonometrische Polynome, Compositio Math., 2, 321-361 (1935) · Zbl 0013.10802
[5] van der Corput, J. G., Berichtigung, Compositio Math., 3, 120 (1936)
[6] Ho, D., Buckling loads of nonlinear systems with multiple eigenvalues, Internat. J. Solids and Structures, 10, 1315-1330 (1974) · Zbl 0296.73034
[7] Kellogg, O. D., On bounded polynomials in several variables, Math. Z., 27, 55-64 (1927) · JFM 53.0082.03
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.